MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ BC CATHETER; INTRAVASCULAR CATHETER

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ BC CATHETER; INTRAVASCULAR CATHETER
Model Number 382637
Medical Device Problem Code Packaging Problem (3007)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ bc catheter packaging was damaged.The following information was provided by the initial reporter: there is a hole in the packaging where the barrel appeared to pop through.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: h5: imdrf annex c grid: c07.H6: investigation summary: our quality engineer inspected the samples and photograph submitted for evaluation.Bd received (b)(4) 20g x 1.88in.Insyte autoguard bc winged units from lot number 2012938.Additionally, one photograph was provided which displayed similarities to that of the returned units.A gross visual inspection of the returned units found damage only to the opened unit.Damage was not observed on the representative units.The catheter break was not confirmed.Further inspection of the opened unit found that the needle assembly was decoupled from the needle cover, the needle was bent away from the button at an angle less than 90 degrees, and the needle assembly was rotated 90 degrees from its original position.There were no obvious stress markings found on the top web of the packaging.The packaging may have been a concomitant failure of the bent needle, such as when the barrel is pushed through the top web packaging.Representative units were pulled, and the defect attempted to be replicated.Similar damage was able to be replicated by pushing the barrel through the top web while holding and rotating the barrel in a counterclockwise fashion.This led to similar tears in the top web and positioning of the components as seen in the damaged unit.However, as the unit is opened it is also possible that the unit was damaged in two separate events: first by having a force pushing down on the package near the grip which bent the needle, and second, a separate force which pushed on the top web near the barrel which tore the top web.The components could have then been shifted inside the packaging during storage or shipping.It is unlikely that the damage was caused during packaging as the damage would have to occur after the package has been sealed and there are no know areas after that step where that damage could occur.Additionally, it is unlikely that the damage occurred during shipping as this would require the dispenser and shipper box to be damaged which would result in multiple units being damaged.Based on these findings, this type of damage may be caused postproduction during storage at the end user facility due to inadequate storage conditions or from incorrect opening of the device package.A device history record review showed no non-conformances associated with this issue during the production of this batch.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes, d10: returned to manufacturer on: 20-mar-2023.H6: investigation summary: our quality engineer inspected the samples and photograph submitted for evaluation.Bd received four (2 opened & 2 sealed) 20g x 1.88in.Insyte autoguard bc winged units from lot number 2012938.Additionally, one photograph was provided for investigation which displayed similarities to that of the returned units.Damage was not observed with either of the sealed units.One of the opened units (unit 01) had a unit inside opened packaging with the needle bent and a tear present on the top web near the location of the barrel.The second opened unit (unit 02) had two kinks in the catheter tubing near the nose of the adapter and a slight bend closer to the catheter tip.Both units were further inspected to attempt to narrow down the root cause.Further inspection of unit 1 found that the needle assembly was decoupled from the needle cover, the needle was bent away from the button at an angle less than 90 degrees, and the needle assembly was rotated 90 degrees from its original position.No other obvious stress markings or stains were found on the top web.The packaging was also damaged.The packaging may have been a concomitant failure of the bent needle, such as when the barrel is pushed through the top web packaging.There is not enough evidence to determine if the defect experienced took place during the manufacturing process or in the user environment.Unit 2 was inspected under the microscope where the catheter was found bent or kinked.No tears were observed in the catheter tubing.Additionally, blood residue was present indicating that venipuncture was attempted.Given that the unit is used, it is likely that the damage originated in the user environment.No other issues were observed with the returned units.A device history record review was performed and showed no non-conformances associated with this issue during the production of this batch.
 
Event or Problem Description

Brand Name
BD INSYTE¿ AUTOGUARD¿ BC CATHETER
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer (Section G)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key16592172
Report Number1710034-2023-00298
Device Sequence Number12093716
Product Code FOZ
UDI-Device Identifier30382903826378
UDI-Public(01)30382903826378
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K110443
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/31/2024
Device Model Number382637
Device Catalogue Number382637
Device Lot Number2012938
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2023
Supplement Date Received by Manufacturer04/03/2023
05/30/2023
Initial Report FDA Received Date03/22/2023
Supplement Report FDA Received Date04/10/2023
06/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown